• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of, and finding treatments for, complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia, long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Balance issues after 18 months of lowering Acetylcholine with sleep aids

keenly

Senior Member
Messages
814
Location
UK
I have been using the antihistamines Nytol and Sominex(diphenhydramine and promethazine) for over 18 months, with 12 months of that being a daily use. I am now having POTS issues I never had before and horrible balance problems. I feel wobbly and slightly dizzy with small head movements.

Has anyone with POTS had issues like this? Even when sitting I feel like I will topple over. I never had any of this before I started with the sleep aids.
 

Judee

Psalm 46:1-3
Messages
4,495
Location
Great Lakes
Uh-oh...right now I'm using Benedryl to sleep.

However I only take about 3mg to fall asleep and then again when I wake up mid-way and can't get back to sleep.

I also like something called Sleep essentials from Swanson but the Benedryl seems the nicest right now. :(

I do also make diy liposomal vitamin c though and that uses a lot of sunflower lecithin which I think helps with acetylcholine. Can you supplement with something like that? I don't know if it would help.

Dr Diana Driscoll had another article on it but I can't find it now or she changed it to this: https://vagusnervesupport.com/antihistamines-and-alzheimers/ (It's talking about alzheimers instead of POTS but I think it would still apply maybe.)

Found it: https://vagusnervesupport.com/top-ten-symptoms-low-acetylcholine/ (Here she does talk about tachycardia and orthostatic issues as two of the symptoms.)
 
Last edited:

Azayliah

Senior Member
Messages
156
Location
USA
A daily antihistamine raises my heart rate by 10 BPM. That is a generic, non-drowsy one, no idea if others could have the same or greater / lesser effect. BP going up affects my balance and makes me dizzier, though I don't usually have stationary dizziness unless there's a migraine or flu (maybe PEM?) affecting me.
 

YippeeKi YOW !!

Senior Member
Messages
16,047
Location
Second star to the right ...
@keenly
I've been using 1/2 tab of Unisom, whose active ingredient is doxylamine succinate, as opposed to the diphenhydramine in Bendaryl, which I seem to react paradoxically to, and which used to give me bad hang-over effect after use, for several years now, with no discernable after effects. For me, Unisom works like a dream. I use it intermittently but probably 2-3 times a week ....

You might want to take a close look at the ingredients in the OTC sleep aids that you're using, and include in those a close loo at the 'inactive' ingredients. as well. They may be inactive in terms of sleep and/or allergy issues, but your body doesnt know that and might be reacting badly to something other than the active ingredient ....

Failing all that, you might want to try switching to a product that uses doxylamine succinate and see if that doesn't improve your reactions. Also, try @Judee 's suggestion re sunflower oil .... I've found her to be a reliable source of info ad research ....
 

Judee

Psalm 46:1-3
Messages
4,495
Location
Great Lakes
A daily antihistamine raises my heart rate by 10 BPM. That is a generic, non-drowsy
Yeah, one of those non-drowsy kinds made me very wired even in minute doses and some of them have some very concerning reviews on askapatient.com.